South Dakota, 2009Damaging Wind in South Dakota, August 15, 2009
August 15, 2009 · NWS ABR · 1 event in 1 county or zone
An isolated severe thunderstorm brought sixty mph winds to the southeast of Hayes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm brought sixty mph winds to the southeast of Hayes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 6:20 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 15, 6:20 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
820 PM CDT SAT AUG 15 2009
.UPDATE...
HAVE UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH AND ADD
THE MENTION OF POSSIBLE SEVERE STORMS IN THE WATCH AREA.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY.
MAIN FCST CHALLENGE FACING THE SHORT TERM DEALS WITH PCPN CHANCES
TONIGHT...ALONG WITH THREAT OF SEVERE STORMS.
19Z MSAS ANLYS SHOWS SFC LOW JUST TO THE NE OF KMBG...WITH
TRAILING COLD FRONT JUST EAST OF THE MO RIVER. AHEAD OF THIS
FEATURE...TEMPS ARE NEARING 80 IN THE CLEARING WITH DWPTS IN THE
MID TO UPPER 60S. FURTHER WEST...DWPTS IN THE 50S CAN BE FOUND
BEHIND THE FRONT. WATER VAPOR IMAGES SHOW NEXT UPPER LEVEL WAVE
EJECTING INTO THE CO/WY REGION...WITH STORMS FIRING ACROSS ERN
WY/CO AND WRN NEBRASKA. AS THIS UPPER WAVE CONTS TO MOVE EASTWARD
ENCOUNTERING MORE FAVORABLE CONDITIONS FOR TSRA
DEVELOPMENT...EXPECT THUNDERSTORMS TO BECOME MORE NUMEROUS AS THE
EVENING WEARS ON. MODELS ARE POINTING TO THE BEST DYNAMICS BEING
LOCATED A BIT FURTHER SOUTH OF THE CWA...ALTHOUGH THE 4KM WRF
SIMULATED RADAR REFLECTIVITY SHOWS SOME SCATTERED AIRMASS TSRA
DEVELOPING ACROSS THE CENTRAL/NERN CWA LATER THIS
EVENING/OVERNIGHT. SOME ISOLD TSRA HAS DEVELOPED ON BACKEDGE OF
CLOUD SHIELD WHERE SOME HEATING IS HELPING TO GET MOTION STARTED.
OF A LITTLE CONCEN IS FACT THAT MODELS SHOW AN AREA OF INCREASED
850HPA-700HPA Q-VECTOR CONVERGENCE SETTING UP ACROSS THE NERN CWA
BY MORNING. THE GFS IS MUCH STRONGER WITH THE 700HPA THETA-E
FORCING OVERNIGHT ACROSS THE EAST...WITH THE NAM FOCUSING THE
ATTENTION FURTHER TO THE SOUTH. WITHOUT A WELL ESTABLISHED LOW
LEVEL JET SETTING UP...HAVE OPTED TO LEAN MORE TOWARD THE NAM
SOLUTION. WITH HIGH PWATS IN PLACE...EVENING SHIFT WILL NEED TO
WATCH FOR LOCALIZED HEAVY RAIN AND ADJUST AS NECESSARY.
HIGH PRESSURE AND DOWNGLIDE MOVES IN FOR SUNDAY...WITH COOLER AND
LESS HUMID CONDITIONS. BOTH THE GFS AND NAM ADVERTISE ANOTHER WEAK
WAVE ROTATING AROUND THE CLOSED 500HPA LOW...IMPACTING THE AREA
LATE SUNDAY NIGHT INTO MONDAY MORNING. THERE IS SOME MINOR THETA-E
FORCING WITH THIS FEATURE...BUT DONT REALLY SEE ANY RECOVERY IN
THE MOISTURE FIELDS. FOR NOW THINK THAT AN INCREASE IN MID-LEVEL
CLOUDINESS MAY BE ALL THAT RESULTS FROM THE NEXT WAVE.
WITH DOMINATE NW FLOW AGAIN IN PLACE ACROSS THE REGION...WITH SUB
ZERO 700HPA TEMPS EXPECTED FOR MONDAY AFTERNOON...DRY AND
SUBSEASONAL NORMAL TEMPS MAKE A RETURN FOR THE REMAINDER OF THE
NEAR TERM.
.LONG TERM...TUESDAY THROUGH SUNDAY
WITH BETTER MODEL AGREEMENT THAN PREVIOUS RUNS...WILL CONTINUE TO
ADVERTISE PATTERN TRANSITION FROM UPPER TROUGH TO BROAD UPPER
RIDGE FOR THE UPCOMING WEEKEND. WHILE MAJORITY OF PERIOD WILL BE
DRY WITH A PREDOMINANT NORTHWEST FLOW...WILL SEE DECENT UPGLIDE
AHEAD OF A SHORTWAVE FOR WEDNESDAY/THURSDAY. THIS FEATURE IS
DECENTLY REPRESENTED IN TIMING AND INTENSITY BETWEEN GFS/GFS
ENSEMBLES ALONG WITH THE ECMWF AS IT MOVES INTO THE CWA...HOWEVER
THE DEPARTURE TIMING IS MORE VAGUE...WITH A SPREAD IN ENSEMBLE
MEMBERS BEGINNING THURSDAY AM. WILL SEE INCREASING H85
TEMPERATURES WEDNESDAY AHEAD OF A BACKDOOR COLD FRONT...WITH A DIP
BACK INTO THE UPPER SINGLE DIGITS BEHIND THE FRONT FOR THURSDAY
AM. LIMITED/SLOW RECOVER ANTICIPATED AFTERWORDS...BUT A INCREASED
TEMPERATURE TREND INTO SUNDAY SUGGESTS A RETURN TO NEAR CLIMO FOR
THE END OF THE PERIOD.
&&
.AVIATION...
THUNDERSTORMS ARE FORMING IN CENTRAL SOUTH DAKOTA ALONG A FRONTAL
BOUNDARY. THESE STORMS WILL SLOWLY MOVE ACROSS THE STATE TONIGHT
AND BRING MVFR OR IFR CONDITIONS AS THE THUNDERSTORMS MOVE ACROSS.
BY TOMORROW THE STORMS WILL HAVE DISSIPATED AND VFR WILL BE THE
RULE FOR MUCH OF TOMORROW.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...KEEFE
SHORT TERM...HINTZ
LONG TERM...CONNELLY
AVIATION...KEEFE
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 15, 2:46 AM MST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
446 AM CDT SAT AUG 15 2009
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
446 AM CDT SAT AUG 15 2009 /346 AM MDT SAT AUG 15 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE
LATE THIS EVENING...WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS. THE BEST LOCATION FOR STRONG TO SEVERE
THUNDERSTORMS APPEARS TO BE ACROSS SOUTH CENTRAL SOUTH DAKOTA.
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH SOME THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL PERSIST DURING THE DAY
ON SUNDAY...MAINLY ACROSS THE EASTERN AREAS. SEVERE STORMS ARE NOT
ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SD
In the hours before
Special weather statement, Aug 15, 6:26 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT SAT AUG 15 2009
SDZ033-045-160215-
JONES-STANLEY-
826 PM CDT SAT AUG 15 2009
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JONES AND
SOUTHWESTERN STANLEY COUNTIES UNTIL 915 PM CDT/815 PM MDT/...
AT 726 PM MDT/826 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF KADOKA TO 7 MILES SOUTH OF OKATON TO 26 MILES SOUTH OF
WHITE RIVER...MOVING NORTHEAST AT 40 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE OKATON...WESTOVER...MURDO...
CAPA...DRAPER...BUNKER AND VAN METRE.
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING/MIDNIGHT MDT SUNDAY MORNING/ FOR CENTRAL SOUTH DAKOTA.
&&
KRAMLICH
Special weather statement, Aug 15, 6:47 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
847 PM CDT SAT AUG 15 2009
SDZ033-035-045-048-160215-
HUGHES-JONES-LYMAN-STANLEY-
847 PM CDT SAT AUG 15 2009
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
HUGHES...NORTHEASTERN JONES...NORTHWESTERN LYMAN AND SOUTHEASTERN
STANLEY COUNTIES UNTIL 915 PM CDT/815 PM MDT/...
AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ROSSEAU...OR 10 MILES
SOUTHEAST OF PIERRE...MOVING NORTHEAST AT 15 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE ROSSEAU AND CANNING.
SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING/MIDNIGHT MDT SUNDAY MORNING/ FOR CENTRAL SOUTH DAKOTA.
&&
KRAMLICH
Thunderstorm Wind, Stanley
- When
- August 15, 7:11 PM MST
- Where
- Stanley County, 6.25 mi SE of Hayes Airstrip
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -100.920
A spotter reported sixty mph winds southeast of Hayes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 15, 20092 deaths · 1 event
- Flash Flooding and Hail in Nebraska, August 15 to 16, 2009$140,000 · 0.88 in hail · 5 events
- Flash Flood and Hail in Nebraska, August 15, 20091.25 in hail · 18 events
- Flash Flood and Hail in Kansas, August 15, 2009$11,000 · 1 in hail · 12 events
- Hail and Damaging Wind in Kansas, August 15, 20091.5 in hail · 9 events
- Damaging Winds in South Dakota, August 15, 200961 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20093 events
- Hail and Damaging Winds in Nebraska, August 15, 20091.5 in hail · 3 events
- Hail in Wyoming, August 15, 20091.12 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20092 events
- Hail in Colorado, August 15, 2009$10,000 · 1.75 in hail · 2 events
- Damaging Winds in Florida, August 15, 2009$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194347.